Tornadoes · United States · Texas · 2018
Unrated tornado, Gomez, Texas, October 8, 2018
This Unrated tornado ran 0.5 miles across Terry County on October 8, 2018, touching down at 5:02 PM CDT and reaching 30 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- October 8, 2018
- Touchdown
- 5:02 PM CDT (22:02 UTC)
- Lifted
- 5:07 PM CDT (22:07 UTC)
- On the ground
- 5 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- County
- Terry County
- Touchdown point
- 33.205, -102.370
- Lift-off point
- 33.206, -102.361
- Record number
- 1810081602-01
What the Weather Service recorded
Early morning showers and thunderstorms across much of the South Plains were followed by additional rounds of heavy rainfall through midday. The latter rounds of rain were focused near and just east of the Interstate 27 and US Highway 87 corridor where as much as two inches of rain fell on top of soils that were already saturated from heavy rains that fell just three days earlier. The result was widespread flooding of poor drainage areas over much of the South Plains, including a few temporary road closures such as FM Road 179 near Cotton Center where nearly three feet water covered the road. In the wake of the flooding rains, a supercell thunderstorm developed in western Terry County along an outflow boundary leftover from the morning rain. After producing a five-minute tornado west of Brownfield over open land, this storm crawled east for the next 1.5 hours with severe hail at times.
This tornado drifted slowly east over cotton fields. Damage, if any, was not known.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the tornado touched down at Oct 8, 3:30 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Oct 8, 3:30 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 330 PM CDT Mon Oct 8 2018 .DISCUSSION... The anticipated multi-day rain event is ongoing with another round of excessive rainfall expected across our CWA beginning later this evening and extending through the overnight hours. WPC anticipates the southern Texas Panhandle, South Plains and Rolling Plains may receive up to 1.5 inches by Tuesday morning. Areas where increased instability and entrainment of convection occur may see another inch or more of rainfall locally which could enhance flooding issues, especially those areas that have already been dealing with heavy rain and flooding last 48 hours. There was some potential of severe weather this afternoon, primarily over the Rolling Plains given bulk shear values between 40-60kts but cloud cover has stunted surface heating for the most part. We've seen some weakly rotating storms over the Rolling Plains this afternoon but as of right now the severe threat seems limited. The dynamic upper level trough has bottomed out over northern Old Mexico this afternoon and will become more progressive and begin to lift and shift northeast over the next 24hrs. After the heavy rain overnight and lingering showers tomorrow afternoon we'll be under the influence of the dry slot as the trough lifts into the Central Plains and Great Lakes region. Plenty of uncertainty remains beyond the two day drying period Wednesday and Thursday. The remnants of hurricane Sergio will move onshore from the SE Pacific into New Mexico and West Texas on Friday. Depending on how Sergio's remnants phase and interact with the northern jet and another Pacific low off the coast of California going into the weekend will dictate the significance of the next round of prolonged rainfall for the end of the week going into next weekend. As of right now the WPC has a swath of around one inch on the Caprock with the most rainfall anticipated in the northern Rolling Plains for the end of the week. The cloud cover and rainfall will help keep temperatures below normal through the forecast period with an even stronger push of cold air associated with the next system on Saturday behind a cold front resulting in temperatures struggling to reach 60 degrees on Sunday. && .LUB WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday morning for TXZ023>026-029>032- 034>044. && 55
Hazardous weather outlook, Oct 8, 11:40 AM CDT, 5 hours 22 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1140 AM CDT Mon Oct 8 2018 TXZ021>044-090445- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- 1140 AM CDT Mon Oct 8 2018 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This Afternoon and Tonight Strong to severe storms may develop this afternoon into early evening especially for areas east of a line from Tulia to Brownfield. This activity could bring large hail to the size of golf balls and damaging winds gusts to 60 mph. A few tornadoes will also be possible. Showers and thunderstorms will bring a threat for heavy rain and flooding, especially this evening and overnight. A Flood Watch is in effect for all areas excluding the southwest Panhandle and northwest South Plains until early Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Periods of heavy rainfall with a risk for flooding will continue into Tuesday morning.
In the hours before
Local storm report, Oct 8, 1:23 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
123 PM CDT MON OCT 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0122 PM FLOOD LUBBOCK 33.58N 101.88W
10/08/2018 LUBBOCK TX BROADCAST MEDIA
FLOODING ALONG 98TH STREET AT INDIANA AND QUAKER;
OUTSIDE LANES FROM QUAKER TO FRANKFORD FLOODED
&&
EVENT NUMBER LUB1800248
JGDLocal storm report, Oct 8, 1:26 PM CDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
126 PM CDT MON OCT 08 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM FLOOD LUBBOCK 33.58N 101.88W
10/08/2018 LUBBOCK TX BROADCAST MEDIA
FLOODING AT 82ND AND UNIVERSITY AVE
&&
EVENT NUMBER LUB1800249
JGDThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Midland Regional, TX (KMAF), 12:00Z
10.0 hours before the tornado, 140 km from the path. October 8, 2018.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 2058 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.1
- 0-3 km lapse rate
- 6.3 K/km
Midland Regional, TX (KMAF), 00:00Z
2.0 hours after it, 140 km from the path. October 9, 2018.
- Mixed-layer CAPE
- 185 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 1123 J/kg
- Mixed-layer LCL
- 1544 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -62 m²/s²
- 0-3 km storm-relative helicity
- -71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 6.4 K/km
The surface observations
Seminole (GNC), 65 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Lubbock radar (KLBB), 71 km away, was scanning. The volume nearest the touchdown began at 22:00 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2018 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of October 8, 2018
6 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.